# SDR DUFA20160527001

- Difficulty date: May 27, 2016
- Submitted: May 27, 2016
- Operation: Air carrier
- Aircraft: N76MD
- Make and model: Cessna 402B
- Aircraft serial: 402B1055
- Aircraft time: 13,478 hours
- Engine: Cont TSIO520E
- Engine time: 1,342 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: 654651
- Part serial: 1046682
- Condition: Melted
- Location: Lt Engine
- Component: Engine, Cont, TSIO520E
- Component part number: TSIO520E
- Stage of operation: DE
- How discovered: O
- Nature of condition: A
- Precautionary procedure: E

## Discrepancy

PILOT WAS SETTING UP FOR INITIAL APPROACH WHEN THE LT ENG BEGAN TO RUN A LITTLE ROUGH.  THE INSTRUCTOR NOTICED THE FUEL FLOW BEGIN TO DROP A LITTLE SO THE AUXILIARY BOOST FUEL PUMP WAS SELECTED TO HIGH.  THE ENG BEGAN TO SMOOTH OUT WHEN THEY NOTICED THE TACHOMETER SUDDENLY DROP OFF TO ZERO.  AT THAT POINT THE PILOT NOTICED FLAMES STREAMING OUT THE UPPER COWL LOUVERS & RELAYED TO THE INSTRUCTOR THAT THEY HAD AN ENG FIRE.  THE ENG WAS IMMEDIATELY SECURED & AN EMER DECLARED TO THE TOWER & MADE AN UNEVENTFUL LANDING.  FIRE PERSONNEL FOLLOWED THE ACFT TO PARKING & MONITORED THE ENG FOR ANY RE-IGNITION OR FLARE UP.  IT APPEARS THE NR 4 CYLINDER EXPERIENCED BURN THROUGH OF THE CYLINDER HEAD ON THE FWD SIDE OF THE EXHAUST CHAMBER.  THIS THEN MELTED THE VLV COVER OF THE NR 6 CYLINDER, SPRAYING OIL AFT WHICH THEN IGNITED.  SINCE IT WAS ON THE OTBD SIDE OF THE LT ENG, IT WASN'T SEEN BY THE PILOT UNTIL SIGNIFICANT DAMAGE HAD BEEN DONE.
